Illinois, 2006

Flooding and Damaging Winds in Illinois, August 10, 2006

August 10, 2006 · NWS LOT · 14 events in 7 counties and zones

8 thunderstorm wind, 4 lightning, 2 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$207,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 10, 5:45 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 10, 5:45 AM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
645 AM CDT THU AUG 10 2006

.DISCUSSION FOR MORNING GRIDS/ZONES...
430 AM CDT

WITH MODELS NOT VERIFYING ESPECIALLY WELL IN SHORT TERM AM RELYING
MORE ON RADAR AND SATELLITE TRENDS FOR DETAILS OF TODAY/S
FORECAST...AND MODEL OUTPUT FOR SYNOPTIC SCALE GUIDANCE.

S/WV THAT LIFTED NEWRD FM CO WED HAS IGNITED LARGE TSRA CLUSTER IN
ERN NEB...WHILE INCREASED SPEED CONVERGENCE AT NOSE OF LLVL JET
FORCING SCT TSRA DVLPMNT INTO E CNTRL IA AND NRN IL TO THE N OF THE
SFC. WHILE TYPICAL DIURNAL DEC IN ACTIVITY ANTICIPATED AFT
SUNRISE...BAROCLINIC ZONE SHUD REMAIN ACTIVE WITH SIG CAPE IN PLACE
ACROSS APPROX S HALF OF CWA WHERE SFC DWPTS ALREADY IN LO AND MID
70S. EXPECT RENEWED TSRA DVLPMNT OVR ALL BUT FAR NERN CWA THIS
AFTERNOON AS S/WV TURNS SEWRD AND DROPS ACROSS NW AND E CNTRL IL
LATER TODAY. CONTD CHC FOR TSRA AS S/WV OVR ND TRACKS SEWRD ACROSS
UPR MIDWEST. FOR FRI SFC BNDRY FCST TO BE NR LWR OH VALLEY AND
ACROSS SRN IL AND ALLOWING ENUF DRYING I ANTICYCLONIC LLVL FLO TO
PREVENT ANY PCPN EVEN THO ANOTHER S/WV FCST TO TRAVERSE REGION DURG
THE DAY.

TREND OF UPPER PATTERN REMAINS THE SAME THROUGH THE WEEKEND AND INTO
EARLY NEXT WEEK TROF DEEPENS OVER EASTERN CANADA AND NEW ENGLAND
TODAY AND FRI WHILE RDG BUILDS ACROSS THE PLAINS AND S CENTRAL
CANADA AS TROF MOVES INTO B.C. AND PAC NW COAST. THIS ALLOWS SFC HI
PRES RDG TO BUILD S FROM ONTARIO ACROSS THE GRTLKS AND MIDWEST FRI
AND SAT. WESTERN UPR TROF EVENTUALLY MOVES INTO THE UPR MIDWEST AND
WERSTERN GRTLKS DURG MON AND MON NITE WITH ASSOCIATED CDFNT DROPPING
SEWRD THRU REGION WITH RETURN OF THREAT OF TSRA.

TRS

&&

.AVIATION DISCUSSION REGARDING 12Z TAFS...

MAIN PROBLEM TDY WILL BE VRBL CIGS...ESP IN/NR TSTMS...AND POTL FOR
TSTM DVLPMT.  CIGS TO RANGE FROM LOW RANGE MVFR TO VFR MOST OF THIS
MRNG.  WILL GO WITH MORE CONTINUOUS MVFR CIGS AFT FRONTAL WAVE...NOW
OVR MO/IA BORDER AREA SHIFTS TO S OF TERMINALS BY 18Z.  THIS WILL
ALLOW INCRS IN COOLER NELY LLVL FLOW AND SHOULD PROMOTE LWR CIGS
THAT NEW GUIDANCE KEEPS ACRS AREA THRU 12Z FRI.   WITH SFC DEW POINT
ARND 70 F...AREAS OF FOG/HAZE WILL PERSIST MUCH OF THIS MRNG.

OTHER CONCERN...OF COURSE...IS TSTM DVLPMT.  SFC ANALYSIS SHOWS
FRONTAL BOUNDARY FRO MO/IA BORDER...EWD ACRS CNTRL IL.  CLUSTER OF
TSTMS WILL PROPAGATE SEWD TO N OF THIS BOUNDARY THRU 18Z.  ALTHOUGH
CORE OF THIS ACTIVITY WILL STAY S OF TERMINALS AND BE MAINLY AN ATC
PROBLEM...EXPECT SOME THUNDER/LGT RAIN MAY EXTEND NWD OUT OF ASSD
ANVIL CANOPY...ACRS NRN IL/NWRN IND.  THIS WILL SHIFT S OF TERMINALY
BY 18Z.

MERZLOCK

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.

&&
Hazardous weather outlook, Aug 10, 3:45 AM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
445 AM CDT THU AUG 10 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-102200-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
445 AM CDT THU AUG 10 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE SCATTERED THUNDERSTORMS THIS MORNING SOUTH OF A DIXON
TO VALPARAISO LINE...WITH A CHANCE OF MORE THUNDERSTORMS THIS
AFTERNOON INTO TONIGHT IN THAT AREA AS WELL. THERE IS A SLIGHT
CHANCE OF SEVERE THUNDERSTORMS...WITH DAMAGING WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-766-102200-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
445 AM CDT THU AUG 10 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WAVE CONDITIONS FOR SMALL CRAFT WILL OCCUR TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS WAVE CONDITIONS FOR SMALL CRAFT WILL PERSIST INTO FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO

The radar

The Chicago radar (KLOT), 102 km away, was scanning. The volume nearest the first event began at 12:59 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 lightning, 2 flood. Local standard time, as filed.

Lightning, Lee

When
August 10, 6:53 AM CST
Where
Lee County, 3 mi SE of Dixon
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Lightning struck a utility pole, the pole and power lines caught on fire.

Thunderstorm Wind, La Salle

When
August 10, 6:59 AM CST
Where
La Salle County, Mendota
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.550, -89.117

Two and a half foot diameter tree blown down. Power lines also blown down.

Thunderstorm Wind, Lee

When
August 10, 7:09 AM CST
Where
Lee County, Compton
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.700, -89.083

Wind gusts were estimated to 60 mph.

Thunderstorm Wind, Lee

When
August 10, 7:09 AM CST to 7:10 AM CST
Where
Lee County, Amboy
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.717, -89.333

Wind gusts were estimated to 70 mph, which blew down trees, tree limbs and power lines.

Thunderstorm Wind, De Kalb

When
August 10, 7:29 AM CST
Where
De Kalb County, Sandwich
Measured
54 kt (62 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.650, -88.617

Wind gusts to 62 mph were measured by a spotter.

Thunderstorm Wind, Kendall

When
August 10, 7:30 AM CST
Where
Kendall County, Newark
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.533, -88.583

A large tree was blown down at US 52 and Stevens Road.

Lightning, Grundy

When
August 10, 7:45 AM CST
Where
Grundy County, Gardner
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

Lightning struck a car on Interstate 55 near Gardner and blew out the windows.

Lightning, Grundy

When
August 10, 7:45 AM CST
Where
Grundy County, Minooka
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

Lightning struck a car on Interstate 80 near Minooka.

Thunderstorm Wind, Iroquois

When
August 10, 8:12 AM CST to 8:15 AM CST
Where
Iroquois County, 3 mi NW of Watseka
Measured
55 kt (63 mph) estimated gust
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
40.817, -87.767

Tree limbs were blown down along Route 1, north of Watseka blocking the road. Several trees and tree limbs were blown down in Watseka. Two farm sheds were blown down at 1978E and 2300N. Power lines were also blown down.

Lightning, Will

When
August 10, 8:15 AM CST to 8:20 AM CST
Where
Will County, Joliet
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Lightning struck a house in the Springwood Subdivision, a second house near Origon and Ingles, and a third house near Earl and Jefferson. A bolt of lightning also struck a transformer.

Thunderstorm Wind, Grundy

When
August 10, 8:16 AM CST
Where
Grundy County, 1 mi NW of Coal City
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
41.300, -88.300

A 14 inch diameter tree was blown down near Mcardle and Higgins, partially blocking Higgins Road.

Flood, Will

When
August 10, 8:20 AM CST to 10:00 AM CST
Where
Will County, Plainfield
Reported by
TRAINED SPOTTER
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Six inches of standing water on Renwick Road, a quarter mile east of Route 59.

Flood, Will

When
August 10, 8:20 AM CST to 10:00 AM CST
Where
Will County, Joliet
Reported by
GENERAL PUBLIC
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

One foot of water was reported covering numerous roads near St. Joseph Medical Center and 18 inches of standing water was reported under a viaduct near Briggs and Route 30. Rainfall reports included 3.50 inches near Infantry Drive and Black Roads, 1.91 inches near Theodore and Larkin and 1.75 inches at the Joliet Lock and Dam.

Thunderstorm Wind, Will

When
August 10, 8:21 AM CST
Where
Will County, Manhattan
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.417, -87.983

A large tree was blown down at Park and First Streets.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525508, 5525435, 5525434, 5525436, 5525498, 5525499, 5525500, 5525501, 5525502, 5525503, 5525504, 5525506, 5525507, 5525505.